| Model Number |
1DLMCP202 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
08/07/2009
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2009, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2009, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of infected mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6): [missing records: an operative report detailing the ¿previous ventral hernia repair¿ was not provided.] on (b)(6) 2009: (b)(6), md.Operative report.Preoperative diagnosis: incarcerated ventral hernia with small-bowel obstruction.Procedure: exploratory laparotomy with ventral hernia repair and small-bowel resection.Detail: ¿this gentleman is a 47-year-old obese gentleman with multiple medical problems who presented with an incarcerated ventral hernia status post a previous ventral hernia repair and a small-bowel obstruction.He was resuscitated, consented and brought into the operating room where he was placed under general endotracheal anesthesia and laid in the supine position and prepped and draped in sterile fashion.A standard midline laparotomy incision was made carefully down to the level of the fascia.The fascia had many small defects in them, some of which with protruding omentum as well as small bowel.Entry into the abdomen was made therefore very, very carefully, advancing very slowly on the fascia, very carefully to break bluntly with finger dissection any adhesions of small bowel to the anterior abdominal wall.Once inside the abdomen, there were still numerous adhesions that were taken down and the small bowel was run.In the course of taking down adhesions, an inadvertent enterotomy was made and the decision was made to perform a small bowel resection.Much of the mesh that had been previously placed was not in good shape so 95% of which was taken down and excised.A dual-mesh gore-tex system was then used and sutured circumferentially to the fascia of the abdominal wall to repair the defect.Skin was reapproximated with 3-0 vicryl interrupted subcuticular stitches and the epidermal layer was closed with staples.Dr.(b)(6) was scrubbed and present throughout the entirety of the case.Patient was extubated postoperatively and brought into recovery room in stable condition.¿ on (b)(6) 2009: facility ni.Implant record.Item: mesh dual plus 20cm x 30cm x 2mm 1dlmcp203.Site: abdomen.Expiration date: on (b)(6) 2011.Manufacturer: w.L.Gore & assoc.Lot #: 05854269.Model #: 1dlmcp202 [discrepancy with item number].Comments: dual mesh plus 18.0cm x 24.0cm x 2.0mm.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp203/05854269) was implanted during the procedure.On (b)(6) 2009: (b)(6), md.Operative report.Preoperative diagnosis: left infected ventral mesh.Postoperative diagnosis: left infected ventral mesh.Procedure: removal of infected ventral mesh.Indications: mr.(b)(6) is a 49-year-old male who had a ventral mesh placed here at (b)(6) hospital approximately 3 weeks before presenting with a fluid collection under this mesh and cellulitic skin changes with drainage of frank pus from his midline.Detail: ¿he was consented and brought to the operating room where he was placed under general endotracheal anesthesia, prepped and draped in sterile fashion.A midline incision was made directly through the previous incision scar and dissection down to the subcutaneous tissue was done with electrocautery.There is actually very little fluid above the mesh itself but once the mesh was released at one point from the lateral fascia and elevated, a good deal of pus was released.It was clear that the mesh needed to be taken down its entirety, which was performed by carefully cutting the previously placed sutures, connecting the mesh to the fascia.Once the mass was removed, the abdomen was copiously washed and a vac dressing was placed with a plan to continue antibiotics and return a few days to place a biologic mesh and possibly reclose the skin.Dr.Hunt was scrubbed and present throughout the entirety of the case.¿ on (b)(6) 2009: [missing records: a pathology report detailing analysis of the device removed during on (b)(6) 2009 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use further warn: ¿when using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 05854269.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.